North Carolina, 2024

Damaging Wind in North Carolina, August 18, 2024

August 18, 2024 · NWS ILM · 1 event in 1 county or zone

Weak forcing in an unstable atmosphere led to a few instances of strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Weak forcing in an unstable atmosphere led to a few instances of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 6:07 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 18, 6:07 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
707 PM EDT Sun Aug 18 2024

.SYNOPSIS...
An approaching cold front will lead to increasing humidity and
storm chances this afternoon into this evening. A few strong to
severe thunderstorms possible, especially this evening. The
front will linger near the coast before moving offshore Monday
night into Tuesday. Behind the front, cooler and drier
conditions are expected by midweek. A weak trough may possibly
provide some rainfall, primarily along coastal areas, toward
the latter part of the week.

&&

.UPDATE...
Only minor changes to ongoing forecast. Isolated convection over
the western half of the forecast area at this time, 00 UTC storm
parameters indicate the the stronger thunderstorms still have an
environment to help the stronger storms produce strong wind
gust. CAM models the convection not moving off the coast after
midnight.

.NEAR TERM /THROUGH MONDAY/...
A cold front well to the west and associated with a decent mid
level trough will move across the area tonight. Still some
convection expected with the feature but with relatively dry
moisture profiles it will take some time...in and around 22 UTC.
SPC still has most of the area in a slight risk with the
primary threat strong wind gusts. Some showers are possible
Monday afternoon with a secondary feature in the mean flow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Atypically deep mid/upper trough for mid August will persist
across the eastern U.S. Monday night through Tuesday night.
Time-height cross sections suggest ample H7-H85 moisture will be
available Monday night as another impulse arrives from the
backside of the trough. As a result, have included slight
chance-chance PoPs most locations during that time. A drier
column is expected to be in place during Tuesday along with the
cold front pushing farther southeast and south of the forecast
area. High temperatures during Tuesday will be a few degrees
cooler than normal, and several degrees cooler compared to
Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The mid/upper low across New England by mid-week will lift
toward the northeast through Friday. The mid/upper trough will
become less amplified across the eastern U.S. during this time with
a H5 weakness lingering across the Carolinas. At the surface,
another ridge will build across the Carolinas allowing for a
period of NE-Ely flow and continued cooler weather. Increasing
confidence of a trough developing offshore which would shift
toward the coast by around Friday. Some low-level moisture may
advect into the area, but for now will limit slight chance to
low chance PoPs along the coastal areas. Although the coastal
trough will likely become ill-defined during this weekend, feel
that the best rainfall chances will remain along the coast,
mostly due to a more active sea-breeze boundary and a bump in
instability. The typical cool spots will likely drop into the
upper 50s late Wednesday night into early Thursday morning. High
temperatures will slowly recover by the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH FRIDAY/...
Convection is occurring near KFLO and to the west of the inland
TAF sites at this time. The latest convective allowing models
(CAM) are showing the convection moving into KLBT and KFLO
around 00 UTC and moving eastward to the coastal TAFs closer to
03 UTC and off the coast by 06 UTC. Expect IFR/LIFR visibilities
in the heavy rain from the thunderstorms. Wind gust could
approach 25 to 35 knots with an outside chance of 35 to 45 knots
with the strongest thunderstorms.

After 06 UTC expect VFR with possibility of MVFR between 09 and 12
UTC. Winds are expected to be mainly west after 12 UTC as a slow
moving cold front pushes off the coast.

Extended Outlook...Predominantly VFR Monday afternoon through
Thursday, with potential for patchy fog/stratus Tuesday
morning.

&&

.MARINE...
Through Monday...Southwest winds of 15-20 knots will persist
for a good part of the afternoon and evening leading to eventual
seas of 4-6 feet mostly confined to the outer waters. The small
craft advisory remains in effect with no changes. Winds will
take on a more westerly component Monday and decrease slightly
as will significant seas.

Monday night through Friday...Back-swell from Ernesto will
continue to slip into the backdrop Tuesday and Wednesday. A
cold front is expected to shift off the coast late Monday night,
then move farther offshore during Tuesday. The progression of
the front will lead to winds veering to a Nly direction early
Tuesday morning then light winds Tuesday afternoon. A stronger
ridge will build across the waters Wednesday into Thursday
resulting in a decent NE-Ely fetch, especially as a coastal
trough takes shape across the offshore waters. The trough is
currently shown to weaken as it nears the coast during Friday
with less of a pressure gradient so conditions should begin to
improve some by late in the week.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: Swells from Ernesto will continue to
impact all beaches through this afternoon into Monday. These
swells will continue to create hazardous surf and strong rip
currents, especially for east and southeast facing beaches. The
threat looks to finally decrease by Tuesday and Wednesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory until midnight EDT tonight for NCZ107-
     109.
SC...High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
MARINE...Small Craft Advisory until 5 AM EDT Monday for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
UPDATE...RH
NEAR TERM...SHK
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...RH
MARINE...ILM
TIDES/COASTAL FLOODING...SHK
Hazardous weather outlook, Aug 18, 7:23 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
823 PM EDT Sun Aug 18 2024

NCZ107-109-200030-
Inland New Hanover-Inland Brunswick-
823 PM EDT Sun Aug 18 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

  Coastal Flood Advisory.

Scattered showers and thunderstorms will impact the area this
evening. A few of these storms could become severe with damaging
winds in excess of 60 mph. Frequent cloud-to-ground lightning and
locally heavy rainfall capable of producing minor flooding of low-
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will remain until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-200030-
Coastal Pender-Coastal New Hanover-
823 PM EDT Sun Aug 18 2024

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will impact the area this
evening. A few of these storms could become severe with damaging
winds in excess of 60 mph. Frequent cloud-to-ground lightning and
locally heavy rainfall capable of producing minor flooding of low-
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will remain until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

High rip current risk to continue through Monday for New Hanover and
Pender County Beaches. Moderate rip current risk for Horry and
Georgetown County Beaches. This is due to long period swells from
Tropical Cyclone Ernesto slowly decaying.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-200030-
Coastal Horry-Coastal Georgetown-
823 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will impact the area this
evening. A few of these storms could become severe with damaging
winds in excess of 60 mph. Frequent cloud-to-ground lightning and
locally heavy rainfall capable of producing minor flooding of low-
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will remain until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High rip current risk to continue through Monday for New Hanover and
Pender County Beaches. Moderate rip current risk for Horry and
Georgetown County Beaches. This is due to long period swells from
Tropical Cyclone Ernesto slowly decaying.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-200030-
Coastal Brunswick-
823 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will impact the area this
evening. A few of these storms could become severe with damaging
winds in excess of 60 mph. Frequent cloud-to-ground lightning and
locally heavy rainfall capable of producing minor flooding of low-
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will remain until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate rip current risk Monday due to slowly decaying long period
swells generated by Tropical Cyclone Ernesto.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-200030-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
823 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will impact the area this
evening. A few of these storms could become severe with damaging
winds in excess of 60 mph. Frequent cloud-to-ground lightning and
locally heavy rainfall capable of producing minor flooding of low-
lying and poor drainage areas could also occur. The risk for severe
thunderstorms will remain until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-200030-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
823 PM EDT Sun Aug 18 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 7:55 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
855 PM EDT Sun Aug 18 2024

SCZ054-058-190130-
Coastal Horry SC-Central Horry SC-
855 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HORRY COUNTY
THROUGH 930 PM EDT...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm near
Conway, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conway, Red Hill, Socastee, Hickory Grove, Homewood, Horry Georgetown
Technical College Conway Campus, Bucksville, Hand, Nixonville,
Hammond, Coastal Carolina University, Barefoot Landing Area Of North
Myrtle Beach, Lighthouse Care Center Of Conway, and Conway Medical
Center.

This includes the following highways...
 SC Highway 31 between mile markers 5 and 6, and between mile markers
15 and 17.
 SC Highway 22 between mile markers 15 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3369 7917 3387 7919 3395 7882 3381 7876
      3376 7887 3368 7915
TIME...MOT...LOC 0055Z 263DEG 17KT 3379 7909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DCH
Special weather statement, Aug 18, 8:01 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
901 PM EDT Sun Aug 18 2024

NCZ087-096-099-190145-
Robeson NC-Columbus NC-Bladen NC-
901 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROBESON...
SOUTHWESTERN BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES THROUGH 945
PM EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 10 miles northwest of Whiteville, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bladenboro, Elkton, Abbottsburg, Emerson, and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 7887 3451 7892 3461 7862 3440 7851
TIME...MOT...LOC 0101Z 258DEG 16KT 3444 7883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DCH
Special weather statement, Aug 18, 8:23 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
923 PM EDT Sun Aug 18 2024

NCZ087-096-SCZ017-024-190215-
Robeson NC-Bladen NC-Marlboro SC-Dillon SC-
923 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT ROBESON...NORTHERN BLADEN...
CENTRAL DILLON AND NORTHEASTERN MARLBORO COUNTIES THROUGH 1015 PM
EDT...

At 920 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms affecting Minturn, Rowland and Lumberton, moving east
at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lumberton, Dillon, Elizabethtown, Red Springs, Pembroke, Fairmont,
Maxton, Mccoll, St. Pauls, Rowland, Clio, Rex, Hamer, Ammon,
Hestertown, Shannon, White Oak, Minturn, Smiths, and Howellsville.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 188 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3495 7903 3490 7894 3484 7890 3485 7868
      3485 7852 3486 7850 3474 7839 3473 7839
      3472 7838 3470 7837 3467 7833 3438 7953
      3473 7959 3463 7946 3477 7933 3484 7935
      3483 7919
TIME...MOT...LOC 0120Z 254DEG 28KT 3455 7938

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DCH
Local storm report, Aug 18, 8:28 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
928 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Tstm Wnd Dmg     6 SSE Aynor             33.92N  79.16W
08/18/2024                   Horry              SC   Broadcast Media

            Three trees and large limbs down near the intersection
            of US-508 and SC-22, south of Aynor. Time estimated by
            radar.

&&

Event Number ILM2400319

IGB
Local storm report, Aug 18, 8:30 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
930 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Tstm Wnd Dmg     1 SSE Dillon            34.41N  79.37W
08/18/2024                   Dillon             SC   Trained Spotter

            An 8 inch branch from a large oak tree split and fell
            near the intersection of Calhoun and 14th Street.

&&

Event Number ILM2400320

RH
Local storm report, Aug 18, 8:48 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
948 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Tstm Wnd Dmg     3 SSW Aynor             33.95N  79.22W
08/18/2024                   Horry              SC   Public

            Large limbs down across Dog Bluff Road in Aynor. Time
            estimated by radar.

&&

Event Number ILM2400321

IGB

The radar

The Wilmington radar (KLTX), 15 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
August 18, 8:52 PM EST
Where
Brunswick County, 1.85 mi WSW of Seaside
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.870, -78.510

The weather station at Sunset Beach Fishing Pier recorded a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207061.